Short ReportsSmall-Fiber Neuropathy Associated with Capecitabine (Xeloda)-induced Hand-foot Syndrome: A Case ReportStubblefield, Michael D. MD*; Custodio, Christian M. MD*; Kaufmann, Petra MD†; Dickler, Maura N. MD‡Author Information *Department of Neurology, Memorial Sloan-Kettering Cancer Center, Rehabilitation Medicine Service †Department of Neurology, New York-Presbyterian Hospital, Neurological Institute ‡Memorial Sloan-Kettering Cancer Center, Breast Cancer Medicine Service, New York City, NY. Reprints: Michael D. Stubblefield, Memorial Sloan-Kettering Cancer Center, Rehabilitation Medicine Service, Box 349, 1275 York Avenue, New York City, NY10021 (e-mail: [email protected]). Journal of Clinical Neuromuscular Disease: March 2006 - Volume 7 - Issue 3 - p 128-132 doi: 10.1097/01.cnd.0000211401.19995.a2 Buy Metrics Abstract Hand-foot syndrome commonly results from treatment with capecitabine and is associated with pain, dysesthesias, paresthesias, and temperature intolerance. The cause of these symptoms in hand-foot syndrome has not been determined. We present the clinical, electrophysiologic, and biopsy data from a patient with capecitabine-induced hand-foot syndrome as supporting evidence implicating small-fiber neuropathy as the cause of these neuropathic symptoms. A patient with stage 4 breast cancer who develops capecitabine-induced hand-foot syndrome is referred for clinical and electrophysiologic testing. Intraepidermal nerve fiber density is assessed. Clinical evaluation demonstrates markedly decreased pain and temperature sensation with preserved strength, proprioception, and light touch. Standard electrodiagnostic testing is normal. The assessment of epidermal nerve fiber density demonstrates marked small-fiber loss both proximally and distally. In conclusion, small-fiber neuropathy is a likely cause of the neuropathic symptoms encountered in capecitabine-induced hand-foot syndrome. Similar clinical, electrophysiologic, and pathologic assessments are needed to confirm this finding in larger populations. © 2006 Lippincott Williams & Wilkins, Inc.